Background: In the U.S., acetaminophen overdose has surpassed viral hepatitis as the leading cause of acute liver failure, and misuse contributes to more than 30,000 hospitalizations annually. Half to two thirds of acetaminophen overdoses are unintentional, suggesting the root cause is likely poor understanding of medication labeling or failure to recognize the consequences of exceeding the recommended maximum daily dosage. Purpose: Elicit subject feedback about active ingredient and dosing information on over-the-counter (OTC) acetaminophen and elicit feedback on proposed plain-language text and icons. Methods: Six focus groups, preceded by individual interviews, were conducted in April 2010 among 45 adults in two cities from two clinics and an adult basic education center. The individual interviews evaluated knowledge of OTC pain relievers, attention to product label information and literacy level while the group discussion elicited preference for label messages and icons. Analyses were conducted from April to June 2010. Results: Forty-four percent read at or below the 6th-grade level. Individual interviews revealed that <50% of participants routinely examine product label information. Only 31% know acetaminophen is in Tylenol®. The groups achieved consensus on a preferred icon for acetaminophen, desired explicit statement of potential liver damage in the warning against simultaneous use of acetaminophen products, and indicated preference for an icon and wording for maximum dose. Conclusions: With the high prevalence of OTC use, a consumer-centered approach to developing icons and messages to promote awareness and safe use of acetaminophen could benefit consumers.
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health